Uniformization in Several Complex Variables

  • Yum-Tong Siu
Part of the The University Series in Mathematics book series (USMA)


In this chapter we survey the current state of the theory of uniformization in several complex variables. In the case of one complex variable the uniformization theorem says that a simply connected Riemann surface is either the Riemann sphere ℙ1, or the open unit disk Δ or the Gaussian plane ℂ. The theory of uniformization in the higher-dimensional case attempts to find a suitable analog of it in the case of several complex variables. In the case of several complex variables the analog of ℙ1 is the Hermitian symmetric manifold of compact type. That means the complex projective space ℙ n , the hyperquadric\(\sum _{v=0}^{n+1}z_{v}^{2}=0\)in ℙ n+1 the Grassmannians, etc. The analog of Δ is the bounded symmetric domain. That means the open ball in ℂ n , the set of all m × n matrices A with I — AA t negative definite (with no symmetry conditions on A, or with the additional condition of skew-symmetry or symmetry on A), etc. The analog of ℂ is simply ℂ n . The problem is the following: when is a given complex manifold biholomorphic to a Hermitian symmetric manifold of compact type, a bounded symmetric domain, or the complex Euclidean space? In the case of Riemann surface the property of simple connectedness is sufficient to narrow it down to ℙ1, Δ, or ℂ. The topological condition of compactness separates ℙ1 from Δ andℂ. To distinguish between Δ and ℂ, one needs conditions such as curvature assumptions. In the case of higher dimension is it possible to characterize the symmetric spaces by topological or curvature or other conditions? Such a characterization is also known by the name of rigidity or strong rigidity, which means that it is not possible to deform the manifold or find a different one under such conditions.


Line Bundle Chern Class Complex Projective Space Maximum Compact Subgroup Compact Complex Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adler, The second fundamental forms of S6 and P“(C), Amer. J. Math 91, 657–670 (1969).MATHCrossRefGoogle Scholar
  2. 2.
    A. Andreotti, On the complex structures of a class of simply connected manifolds, in Algebraic Geometry and Topology. A Symposium in Honor of S. Lefschetz, R. H. Fox, D. C. Spencer, A. W. Tucker, eds. Princeton University Press, Princeton pp. 53–77 (1957).Google Scholar
  3. 3.
    T. Aubin, Métriques riemanniennes et courbure, J. Diff. Geom. 4, 382–424 (1970).MathSciNetGoogle Scholar
  4. 4.
    T. Aubin, Equations du type de Monge-Ampère sur les variétés kählerienne compacts, C. R. Acad. Sci. Paris 283, 119–121 (1976).MathSciNetMATHGoogle Scholar
  5. 5.
    W. Ballmann, Manifolds of nonpositive curvature, in Arbeitstagung Bonn 1984, Springer, Lecture Notes in Math., Vol. 1111, pp. 261–267.Google Scholar
  6. 6.
    W. Ballmann, Nonpositively curved manifolds of higher rank, Ann. of Math. 122, 597–609 (1985).MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    W. Ballmann, M. Brin, and R. Spatzier, Structure of manifolds of nonpositive curvature. I, II; Ann. of Math. 122, 171–203 (1985), 205–235.Google Scholar
  8. 8.
    W. Ballmann, M. Gromov, and V. Schroeder, Manifolds of Nonpositive Curvature, Birkhauser, Boston (1985).Google Scholar
  9. 9.
    S. Bando, On three-dimensional compact Kähler manifolds of nonnegative bisectional curvature, J. Diff. Geom. 19, 283–297 (1984).MathSciNetMATHGoogle Scholar
  10. 10.
    R. W. Barnard, C. H. FitzGerald, and S. Gong, A distortion theorem for biholomorphic mappings in C2, preprint (1988).Google Scholar
  11. 11.
    M. Berger, Sur les groupes d’holonomie homogène des variétés à connexion affine et des variétés Riemanniennes, Bull. Soc. Math. France 83, 279–330 (1955).MathSciNetMATHGoogle Scholar
  12. 12.
    A. Bord, On the curvature tensor of the Hermitian symmetric manifolds, Ann. of Math. 71, 508–521 (1960).MathSciNetCrossRefGoogle Scholar
  13. 13.
    E. Brieskorn, Ein Satz über Satz über die komplexen Quadriken, Math. Ann. 155, 184–193 (1964).MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    E. Brieskorn, Über holomorphe P„-Bündel über P1, Math. Ann. 157, 343–357 (1965).MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    E. Calabi, The variation of Kähler metrics. I: The structure of the space; II: A minimum problem, Bull. Am. Math. Soc. 60, 168, Abstract Nos. 293, 394 (1954).Google Scholar
  16. 16.
    E. Calabi, The space of Kähler metrics, in Proc. Int. Congress Math., Amsterdam, Vol. 2, pp.206–207 (194).Google Scholar
  17. 17.
    E. Calabi, On Kähler manifolds with vanishing canonical class, in Algebraic Geometry and Topology, A Symposium in Honor of S. Lefschetz, pp. 77–89 ( R. H. Fox, D. C. Spencer, A. W. Tucker, eds.), Princeton University Press, Princeton (1957).Google Scholar
  18. 18.
    E. Calabi and E. Vesentini, On compact locally symmetric Kähler manifolds, Ann. of Math 71, 472–507 (1960).MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    H.-D. Cao and N. Mok, Holomorphic immersion between complex hyperbolic space forms. Invent. Math. 100, 49–61 (1990).MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    J. Carlson and D. Toledo, Harmonic mappings of Kähler manifolds to locally symmetric spaces, ?reprint (1988).Google Scholar
  21. 21.
    B.-Y. Chen and K. Ogiue, Some characterizations of complex space forms in terms of Chern classes, Quart. J. Math. 26, 456–464 (1975).MathSciNetGoogle Scholar
  22. 22.
    K. Corlette, Rigid representations of Kählerian fundamental groups, University of Chicago, preprint (1989).Google Scholar
  23. 23.
    J. Eells and J. H. Sampson, Harmonic of Riemannian manifolds, Am. J. Math. 86, 109–160 (1964).MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    S. Feder, Immersions and embeddings in complex projective spaces, Topology 4, 143–158 (1965).MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    S. Frankel, Complex geometry of convex domains that cover varieties, Acta Math. 163, 109–149 (1989).MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    T. Frankel, Manifolds with positive curvature, Pacific J. Math. 11, 165–174 (1961).MathSciNetMATHGoogle Scholar
  27. 27.
    H. Grauert, Analytische Faserungen über holomorphvollständigen Räumen, Math. Ann. 68, 263–273 (1958).CrossRefGoogle Scholar
  28. 28.
    R. E. Greene and H. Wu, Analysis of noncompact Kähler manifolds, in Proc. Symp. Pure Math, Vol. 30, Part 1, pp. 69–100, American Mathematical Society, Providence, RI (1977).Google Scholar
  29. 29.
    R. E. Greene and H. Wu, Gap theorems for noncompact Riemannian manifolds, Duke Math. J. 49, 731–756 (1982).MathSciNetMATHGoogle Scholar
  30. 30.
    H. Guggenheimer, Über vierdimensionale Einsteinräume, Experientia VIII /11, 420–421 (1952).MathSciNetCrossRefGoogle Scholar
  31. 31.
    F. Hirzebruch, Über eine Klasse von einfach-zusammenhängenden komplexen Mannifaltigkeiten, Math. Ann. 124, 77–86 (1951/52).Google Scholar
  32. 32.
    F. Hirzebruch and K. Kodaira, On the complex projective spaces, J. Math. Pures Appl. 36, 201–216 (1957).MathSciNetMATHGoogle Scholar
  33. 33.
    C.-C. Hsiung, Nonexistence of a complex structure on the six-sphere, Bull. Inst. Math., Academia Sinica, Taiwan 14, 231–247 (1986).MathSciNetMATHGoogle Scholar
  34. 34.
    D. Johnson and J. Millson, Deformation spaces associated to compact hyperbolic manifolds, in Discrete Groups in Geometry and Analysis: Papers in Honor of G. D. Mostow on His Sixtieth Birthday, pp. 48–106. (R. Howe, ed.), Progress in Math., vol. 67, Birkhäuser, Boston (1987).Google Scholar
  35. 35.
    J. Jost and S.-T. Yau, Harmonic mappings and Kähler manifolds, Math. Ann. 262, 145–166 (1983).MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    J. Jost and S.-T. Yau, A strong rigidity theorem for a certain class of compact analytic surfaces. Math. Ann. 271, 143–152 (1985).MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Srinivasacharyulu Kilambi, Sur la déformation de certaines variétés complexes, C. R. Acad. Sci. (Paris) 252, 3377–3378 (1961).Google Scholar
  38. 38.
    K. Kodaira, On stability of compact submanifolds of complex manifolds, Am. J. Math. 85, 79–94 (1963).MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    K. Kodaira and D. C. Spencer, On deformation of complex analytic structures. II, Ann. of Math. 67, 403–466 (1958).MathSciNetCrossRefGoogle Scholar
  40. 40.
    N. Kuhlmann, On deformation of P,,, Q,,, G(1, 4), preprint.Google Scholar
  41. 41.
    T. Mabuchi, C3-actions and algebraic threefolds with ample tangent bundle, Nagoya Math. J. 69, 33–64 (1978).MathSciNetGoogle Scholar
  42. 42.
    G. A. Margulis, Discrete groups of motions of manifolds of nonpositive curvature, Math. Soc. Trans. 109, 33–45 (1977).MATHGoogle Scholar
  43. 43.
    Y. Matsushima, On the first Betti number of compact quotient spaces of higher-dimensional symmetric spaces, Ann. of Math. 75, 312–330 (1962).MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    B. Moishezon, On n-dimensional compact varieties with n algebraically independent meromorphic functions, Amer. Math. Soc. Trans. 63, 51–177 (1967).MATHGoogle Scholar
  45. 45.
    N. Mok, The holomorphic or anti-holomorphic character of harmonic maps into irreducible compact quotients of polydiscs. Math. Ann. 272, 197–216 (1985).MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    N. Mok, Uniqueness theorem of Hermitian metric of seminegative curvature on quotients of bounded symmetric domains, Ann. of Math. 125, 105–152 (1987).MathSciNetMATHCrossRefGoogle Scholar
  47. 47.
    N. Mok, Uniqueness theorem of Kähler metrics of semipositive holomorphic bisectional curvature on compact Hermitian symmetric space, Math. Ann. 276, 177–204 (1987).MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    N. Mok, The uniformization theorem for compact Kähler manifolds of nonnegative holomorphic bisectional curvature, J. Diff. Geom. 27, 179–214 (1988).MathSciNetMATHGoogle Scholar
  49. 49.
    N. Mok, Y. T. Siu, and S.-T. Yau, The Poincaré-Lelong equation on complete Kähler manifolds, Compositio Math. 44, 183–218 (1981).MathSciNetGoogle Scholar
  50. 50.
    N. Mok and J.-Q. Zhong, Curvature characterization of compact Hermitian symmetric spaces. J. Duff. Geom. 23, 15–67 (1986).MathSciNetMATHGoogle Scholar
  51. 51.
    S. Mori, Projective manifolds with ample tangent bundles, Ann. of Math. 110, 593–606 (1979).MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    S. Mori and H. Sumihiro, On Hartshome’s conjecture, J. Math. Kyoto Univ. 18, 523–533 (1978).MathSciNetMATHGoogle Scholar
  53. 53.
    G. D. Mostow, Strong Rigidity of Locally Symmetric Spaces, Ann. of Math. Studies, vol. 78, Princeton University Press, Princeton (1973).Google Scholar
  54. 54.
    G. D. Mostow, On a remarkable class of polyhedra in complex hyperbolic space, Pacific J. Math. 86, 171–276 (1980).MathSciNetMATHGoogle Scholar
  55. 55.
    G. D. Mostow and Y. T. Siu, A compact Kähler surface of negative curvature not covered by the ball, Ann. of Math. 112, 321–360 (1980).MathSciNetMATHCrossRefGoogle Scholar
  56. 56.
    A. Nadel, Semisimplicity of the group of biholomorphisms of the universal cover of a compact complex manifold with ample canonical bundle, preprint (1988).Google Scholar
  57. 57.
    I. Nakamura, Moishezon threefolds homeomorphic to P3, J. Math. Soc. Japan. 39, 522–535 (1987).CrossRefGoogle Scholar
  58. 58.
    I. Nakamura, Characterizations of P3 and hyperquadrics Q3 in P4, Proc. Japan Acad. Ser. A, 62, 230–233 (1986).MATHCrossRefGoogle Scholar
  59. 59.
    I Nakamura, Threefolds homeomorphic to a hyperquadric in P4, Hokkaido University preprint series (1987).Google Scholar
  60. 60.
    S. Nakano, On complex analytic vector bundles, J. Math. Soc. Japan 7, 1–12 (1955).MathSciNetMATHCrossRefGoogle Scholar
  61. 61.
    T. Peternell, A rigidity theorem for P3(C), Manuscripta Math. 50, 397–428 (1985).MathSciNetMATHCrossRefGoogle Scholar
  62. 62.
    T. Peternell, Algebraic structures on certain 3-folds, Math. Ann. 274, 133–428 (1986).MathSciNetMATHCrossRefGoogle Scholar
  63. 63.
    A. Polombo, Condition d’Einstein et courbure négative en dimension 4, C. R. Acad. Sci. Paris Sir. I, 307, 667–670 (1988).MathSciNetGoogle Scholar
  64. 64.
    J. P. Rosay, Characterisation de la boule parmi son groupe d’automorphismes, Ann. Inst. Fourier 29, 91–97 (1979).MathSciNetMATHCrossRefGoogle Scholar
  65. 65.
    J. H. Sampson, Applications of harmonic maps to Kähler geometry, Contemp. Math. 49, 125–133 (1986).MathSciNetMATHGoogle Scholar
  66. 66.
    J. Simons, On the transitivity of holonomy systems, Ann. of Math. 76, 213–234 (1962).MathSciNetMATHCrossRefGoogle Scholar
  67. 67.
    Y.-T. Siu, The complex-analyticity of harmonic maps and strong rigidity of compact Kähler manifolds, Ann. of Math. 112, 73–111 (1980).MathSciNetMATHCrossRefGoogle Scholar
  68. 68.
    Y.-T. Siu, Curvature characterization of hyperquadrics, Duke Math. J. 47, 641–654 (1980).MathSciNetMATHGoogle Scholar
  69. 69.
    Y.-T. Siu, Some remarks on the complex-analyticity of harmonic maps, Southeast Asian Bull. Math. 3, 240–253 (1979).MathSciNetMATHGoogle Scholar
  70. 70.
    Y.-T. Siu, Strong rigidity of compact quotients of exceptional bounded symmetric domains, Duke Math. J. 48, 857–871 (1981).MathSciNetMATHGoogle Scholar
  71. 71.
    Y.-T. Siu, Complex analyticity of harmonic maps, vanishing and Lefschetz theorems, J. Diff. Geom. 17, 55–138 (1982).MathSciNetMATHGoogle Scholar
  72. 72.
    Y.-T. Siu, Every K3 surface is Kähler, Invent. Math. 73, 139–150 (1983).MathSciNetMATHGoogle Scholar
  73. 73.
    Y.-T. Siu, Strong rigidity for Kähler manifolds and the construction of bounded holomorphic functions, in Discrete Groups in Geometry and Analysis (Proc. Conf in honor of G. D. Mostow), pp. 124–151 ( Roger Howe, ed. ), Birkhäuser-Verlag (1987).Google Scholar
  74. 74.
    Y.-T. Siu, Nondeformability of the complex projective space, J. Reine Angew. Math. 399, 208–219 (1989).MathSciNetMATHGoogle Scholar
  75. 75.
    Y.-T. Siu and P. Yang, Compact Kähler-Einstein surfaces of nonpositive bisectional curvature, Invent. Math. 64, 471–487 (1981).MathSciNetMATHGoogle Scholar
  76. 76.
    Y.-T. Siu and S.-T. Yau, Complete Kähler manifolds with nonpositive curvature of faster than quadratic decay, Ann. Math. 105, 225–264 (1977).MathSciNetMATHCrossRefGoogle Scholar
  77. 77.
    Y.-T. Siu and S.-T. Yau, Compact Kähler manifolds of positive bisectional curvature, Invent. Math. 59, 189–204 (1980).MathSciNetMATHGoogle Scholar
  78. 78.
    W. Thimm, Ober algebraische Relation zwischen meromorphen Funktionen abgeschlossenen Räumen. Thesis, Königsber (1939).Google Scholar
  79. 79.
    W.-K. To, Hermitian metrics of seminegative curvature on quotients of bounded symmetric domains, Invent, Math. 95, 559–578 (1989).MathSciNetMATHGoogle Scholar
  80. 80.
    I.-H. Tsai, Rigidity of holomorphic maps between Hermitian symmetric spaces of compact type, preprint.Google Scholar
  81. 81.
    H. Tsuji, Deformation of complex projective space, preprint.Google Scholar
  82. 82.
    J. Vey, Sur la division des domaines de Siegel, Ann. Sci. École Norm. Sup. 3, 479–506 (1970).MathSciNetMATHGoogle Scholar
  83. 83.
    A. Weil, On discrete subgroups of Lie groups, Ann. of Math. 72, 369–384 (1960).MathSciNetCrossRefGoogle Scholar
  84. 84.
    A. Weil, On discrete subgroups of Lie groups, II, Ann. of Math. 75, 578–602 (1962).MathSciNetCrossRefGoogle Scholar
  85. 85.
    A. Weil, Remarks on cohomology of groups, Ann. of Math. 80, 149–157 (1964).MathSciNetMATHCrossRefGoogle Scholar
  86. 86.
    B. Wong, Characterization of the ball by its automorphism group, Invent. Math. 41, 253–257 (1977).MathSciNetMATHCrossRefGoogle Scholar
  87. 87.
    S.-T. Yau, Calabi’s conjecture and some new results in algebraic geometry, Proc. Nat. Acad. Sci. U.S.A. 74, 1789–1799 (1977).CrossRefGoogle Scholar
  88. 88.
    S.-T. Yau, On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation. I, Comm. Pure Appl. Math. 31, 339–411 (1978).MATHGoogle Scholar
  89. 89.
    J.-Q. Zhong, The degree of strong nondegeneracy of the bisectional curvature of exceptional bounded symmetric domains, in Several Complex Variables (Proc. 1981 Hangzhou Conf.), pp. 127–139 ( J. J. Kohn, Q.-K. Lu, R. Remmert, Y.-T. Siu, eds. ), Birkhäuser (1984).Google Scholar

Copyright information

© Plenum Press, New York 1991

Authors and Affiliations

  • Yum-Tong Siu
    • 1
  1. 1.Department of MathematicsHarvard UniversityCambridgeUSA

Personalised recommendations